Sandra asks…

how to help someone with Graves Disease?

Hello

My older sister has Graves disease she’s getting treatment for it, but I would like to know how I could help her out so she can feel better. I’m going to buy her some flowers to give her when I see her later.

Helen answers:

Graves disease often responds well to treatment. However, thyroid surgery or radioactive iodine usually will cause hypothyroidism. Without getting the correct dose of thyroid hormone replacement, hypothyroidism can lead to:–
* Depression
* Mental and physical sluggishness
* Weight gain
Antithyroid medications can also have serious side effects.

Susan asks…

i might have auto immune disease and hyperthyroidism what can happen to me if i do?

Helen answers:

So you might have Grave’s Disease? You can experience a lot of side effects/ symptoms, even heart failure if you have severe hyperthyroidism. The usual treatment options are anti-thyroid drugs, there are other options if that does not help.

Thomas asks…

What does the disease called mayasthamia or myasthamia mean? give me details of its symptoms and its treatment

it is a disease related to muscles

Helen answers:

Hi,

This is called Myasthenia. Pl. Find here the details asked by you

Myasthenia gravis is a neuromuscular disease characterized by varying degrees of weakness and rapid fatigue of the skeletal (voluntary) muscles of the body. The name myasthenia gravis, which is Latin and Greek in origin, literally means “grave muscle weakness.” With current therapies, however, most cases of myasthenia gravis are not as “grave” as the name implies. The hallmark of myasthenia gravis is muscle weakness that increases during periods of activity and improves after periods of rest. Certain muscles such as those that control eye and eyelid movement, facial expression, chewing, talking, and swallowing are often, but not always, involved. The muscles that control breathing and neck and limb movements may also be affected.

The Causes

Myasthenia gravis is a defect in which the transmission of nerve impulses to muscles is affected. Normally, when impulses travel down the nerve, the nerve endings release a neurotransmitter substance called acetylcholine. Acetylcholine travels through the neuromuscular junction and binds to receptors which are activated and generate a muscle contraction. In myasthenia gravis, antibodies block, alter, or destroy the receptors for acetylcholine at the neuromuscular junction which prevents the muscle contraction from occurring. These antibodies are produced by the body’s own immune system.

Acetylcholine comes packed in vesicles and it is released into the synaptic cleft

The symptoms

Although myasthenia gravis may affect any voluntary muscle, muscles that control eye and eyelid movement, facial expression, and swallowing are most frequently affected. The onset of the disorder may be sudden and the symptoms often are not immediately recognized. In most cases, the first noticeable symptom is weakness of the eye muscles. In others, difficulty in swallowing and slurred speech may be the first signs.

The degree of muscle weakness involved in myasthenia gravis varies greatly among patients, ranging from a localized form limited to eye muscles to a severe or generalized form in which many muscles – sometimes including those that control breathing – are affected.
Symptoms may include drooping of one or both eyelids (ptosis), blurred or double vision (diplopia) due to weakness of the muscles that control eye movements, unstable or waddling gait, weakness in arms, hands, fingers, legs, and neck, a change in facial expression, difficulty in swallowing and shortness of breath, and impaired speech (dysarthria).

The treatment

Myasthenia gravis can be controlled though not cured. There are several therapies available to help reduce and improve muscle weakness.

Medications: Medicines used to treat the disorder include agents such as neostigmine and pyridostigmine, which help improve neuromuscular transmission and increase muscle strength. Immunosuppressive drugs such as prednisone, cyclosporine, and azathioprine may also be used. These medications improve muscle strength by suppressing the production of abnormal antibodies. They must be used with careful medical followup because they may cause major side effects.

Surgery: Thymectomy, the surgical removal of the thymus gland (which is abnormal in myasthenia gravis patients), improves symptoms in more than 50 percent of patients and may cure some individuals, possibly by re-balancing the immune system.

Plasmapheresis: This is a procedure in which abnormal antibodies are removed from the blood. Blood is taken, passed through a filter that removes the specific antibodies and then returned to the body.
A neurologist, along with the primary care physician, will determine which treatment option is best for each individual depending on the severity of the weakness, which muscles are affected, and the individual’s age and other associated medical problems. Physical and occupational therapy may also be suggested.

Sandy asks…

Gaining weight on Synthroid why is that not on side effects?

I was diagnosed with Hypothyroidism 6 months ago and I never had ANY symptoms.

I’m 21 years old and led a very active lifestyle up until I broke my leg severely and was sitting around doing nothing for a really long time. I then got in a routine of sitting too much for like 6 months but I didn’t gain any weight and a few months later, I developed insomnia for a few weeks.

I went to the doctor and they told me I had an underactive thyroid and that i need to take synthroid immediately. i looked on side effects and it scared me a bit but not too bad. then i went online and a lot of people were complaining they were gaining weight. i laughed thinking they were just lazy and ate too much..boy was I wrong! I was 121 pounds for the past 6 YEARS and after starting synthroid 6 months ago, I am now 160!!!!!! I never in my life was more than 130 and I work out AT A GYM and at home like I always do!! I even jog around the block for 1 hour and NOTHING. I’ve been gaining 6 pounds a month! I don’t even eat anything but fruits and veggies and some fish..nothing in my diet has changed!

I told the doctor I need to go on something else before I get obese! I was always a size SMALL now I’m in LARGE! I’m depressed, I want to die..people look at me oddly now and when I blame it on the meds no one believes me because I live in an apartment by myself they must assume I eat secretly but I don’t! The doctor says I need to stay on it and that she thinks my body is still adjusting. 6 MONTHS and I gained nearly 40 pounds! 6 more months = 40 more pounds! that’s 200 pounds = very obese.

please someone help me. i really do exercise and i really do go to the gym. i work out every single day and not lost any weight but gained. i’m so depressed.

Helen answers:

Please do not give up….hang in there. The weight gain is from the disease itself. The treatment is a very slow gradual process to get YOU to YOUR right dose. That said, I assume that you are being restested every 6 wks to see if your meds needs adjusting … If not, you need a new doctor.

There is no reason why you cannot take an anti-depressant until your thyroid is corrected.

You need to also find out if your hypO is from Hashi’s. You need testing for thyroid ANTIBODIES as well as TSH. TSH ‘norm’ should be .3 – 3 (w/ most feeling best at < 2) but, for diagnosis, may not mean much if ANTIBODIES are present which is indicative of Hashimoto’s Autoimmune Thyroiditis (cycles between HYPER & HYPO at start)…it is the main cause of eventual HypOthyroidism but worse (…OR Graves Disease – HypERthyroid from beginning).

You will have to INSIST they test for the antibodies. They can code so that ins will pay.

WARNING: Doctors seem not to want to find/treat thyroid disease. You may have to go to more than one doctor before you get the right tests, interpretation, and treatment. Best wishes.

Ck these:
http://thyroid.about.com/bio/Mary-Shomon-350.htm
http://www.stopthethyroidmadness.com/
http://www.thyrophoenix.com/index.html
http://thyroid.about.com/cs/newsinfo/l/blguidelines.htm

ALWAYS GET COPIES OF YOUR LABS.

God bless you

Chris asks…

sleeping after radioactive iodine treatment?

I was wondering. I live with my mom, I have my own bathroom. I normally sleep on the couch in the living room. My mom’s room/wall is on the opposite side from the couch is it ok for me to sleep there? My dosage was 29mcs, I’m 19, got the pill today at 2 pm for Gravesdisease.

Helen answers:

There is really no line between “this has risk” and “this has no risk”.
It’s more to less risk.

This sounds like very little risk to your mother because:
– Your dose is low for a radioactive iodine dose (if you were dosed for thyroid cancer it would have been many times higher).
– Your mother is not especially young- the younger a person is the more vulnerable she would be to the effects of radiation.
– That’s not really all that close, and it’s through a wall.

Powered by Yahoo! Answers